Oklahoma, 2004

Flash Flood and Hail in Oklahoma, July 23, 2004

July 23, 2004 · NWS OUN · 11 events in 6 counties and zones

8 thunderstorm wind, 2 hail, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$21,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 23, 9:25 AM CST, 3 hours 35 minutes earlier.

Area forecast discussion, Jul 23, 9:25 AM CST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1025 AM CDT FRI JUL 23 2004

SHOWERS CONTINUE TO DIMINISH SLOWLY THIS MORNING ACROSS OKLAHOMA AND
A TINY PART OF WESTERN NORTH TEXAS.  THIS TREND SHOULD CONTINUE INTO
EARLY AFTERNOON... BEFORE REVERSING BY MID-AFTERNOON.  THE CURRENT
FORECAST HAS THIS MOSTLY ACCOUNTED FOR... BUT WILL PROBABLY TOUCH UP
SOME OF THE DETAILS AROUND NOON WHEN TEMPORAL WORDING WILL NEED TO
BE REMOVED FROM THE ZONE FORECASTS.

23 = CMS
--------------------------
322 AM CDT FRI JUL 23 2004

.DISCUSSION...
DEEP AND PERSISTENT LIFT CONTINUES TO SUPPORT A LARGE AREA OF TSRA
OVER KANSAS AND THE EASTERN OKLAHOMA PANHANDLE...WHICH IS NORTH OF A
WEAK COLD FRONT ACROSS NORTHWEST OKLAHOMA AND NORTH OF REINFORCING
OUTFLOW BOUNDARY THAT HAS PUSHED SOUTH OF AMARILLO. LATEST RUC/ETA
SHOW THIS TREND PERSISTING THROUGH THE MORNING WITH VERY LITTLE
MOVEMENT...BUT SOME SOUTHEAST PROPAGATION IS EXPECTED AS OUTFLOW
PUSHES SURFACE BOUNDARY FARTHER SOUTHWARD. HIGH POPS WILL BE
MAINTAINED FOR THESE AREAS THIS MORNING...WITH ADDITIONAL
DEVELOPMENT EXPECTED BY AFTERNOON AS THE ATMOSPHERE DESTABILIZES AND
AGAIN TONIGHT NORTH OF THE FRONT. GIVEN STRONG AND DEEP LIFT ALONG
WITH A WEAK WIND FIELD...HEAVY RAIN IS A CONCERN AND WILL CONTINUE
THIS WORDING IN THE ZONES THROUGH TONIGHT AND POSSIBLY SATURDAY.

THE FRONT IS STILL EXPECTED TO PROGRESS SOUTHWARD BUT APPEARS SLOWER
AND SLIGHTLY WEAKER THAN IN PREVIOUS RUNS AND MAY REMAIN ACROSS THE
FORECAST AREA FOR SEVERAL PERIODS BEFORE EVENTUALLY CLEARING THE
AREA SATURDAY NIGHT/SUNDAY. LOW POPS CONTINUE EVEN AFTER THE FRONT
PASSES WITH THE POTENTIAL FOR LIFT AND MOISTURE TO PERSIST ABOVE THE
SURFACE BOUNDARY AS THE MID/UPPER TROUGH REMAINS NORTHWEST OF THE
AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  91  67  79  65 /  30  60  60  40
HOBART OK         89  66  79  65 /  40  70  60  30
WICHITA FALLS TX  98  69  86  68 /  20  30  50  40
GAGE OK           73  60  70  59 /  90  90  60  20
PONCA CITY OK     84  63  75  62 /  50  90  60  30
DURANT OK         98  73  87  68 /   0  20  40  50

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

JAMES
Hazardous weather outlook, Jul 23, 10:45 AM CST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1145 AM CDT FRI JUL 23 2004

OKZ004>048-050>052-TXZ083>090-241200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
RAIN AND SCATTERED THUNDERSTORMS ARE EXPECTED OVER OKLAHOMA AND
WESTERN NORTH TEXAS THROUGH TONIGHT. NO ORGANIZED SEVERE WEATHER IS
EXPECTED.

DISCUSSION...
A COLD FRONT... THAT EXTENDED FROM NORTH-CENTRAL INTO WEST-CENTRAL
OKLAHOMA AT NOON... WILL ADVANCE SLOWLY TOWARD THE SOUTH THROUGH
TONIGHT.  STORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE THROUGH
TONIGHT... MAINLY NEAR AND NORTH OF THE FRONT.  WEAK VERTICAL WIND
SHEAR AND LIMITED INSTABILITY SHOULD KEEP SEVERE STORM CHANCES LOW.
HOWEVER...SOME OF THE STRONGER STORMS WILL HAVE THE POTENTIAL TO
PRODUCE WIND GUSTS OF 40 MPH AND HEAVY RAIN. THUNDERSTORMS MAY
EVENTUALLY DEVELOP INTO ONE OR MORE THUNDERSTORM CLUSTERS LATER
TONIGHT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY JUL 24.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE EXPECTED TO CONTINUE SATURDAY ACROSS OKLAHOMA AND
WESTERN NORTH... WITH THE BEST CHANCES SHIFTING SOUTH AS THE FRONT
MOVES DEEPER INTO TEXAS.  CHANCES FOR THUNDERSTORMS WILL RESUME
TUESDAY AND CONTINUE THROUGH THURSDAY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SATURDAY.

CMS

The radar

The Altus AFB radar (KFDR), 116 km away, was scanning. The volume nearest the first event began at 18:59 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 2 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Washita

When
July 23, 1:00 PM CST
Where
Washita County, 4 mi WNW of Bessie
Measured
61 kt (70 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.400, -99.050

Wind was measured by the Oklahoma Mesonet.

Thunderstorm Wind, Garfield

When
July 23, 1:45 PM CST
Where
Garfield County, Enid
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
36.400, -97.867

Strong winds blew the roof off a pet hospital near the intersection of Van Buren and West Chestnut.

Thunderstorm Wind, Cleveland

When
July 23, 2:00 PM CST
Where
Cleveland County, Norman
Measured
56 kt (64 mph) estimated gust
Property damage
$100
Reported by
TRAINED SPOTTER
Coordinates
35.217, -97.450

Tree limbs of approximately 3.5 inches in diameter from a healthy tree were downed approximately 1.5 miles east of the University of Oklahoma main campus.

Flash Flood, Garfield

When
July 23, 2:00 PM CST to 4:00 PM CST
Where
Garfield County, Enid
Reported by
NEWSPAPER
Coordinates
36.379, -97.783 (the zone’s center; the record gives no point)

Strong to severe thunderstorms dumped heavy rains over Garfield County, and produced both nuisance flooding and some flash flooding in the area during the afternoon of July 23. Flash flooding and street flooding was reported on the east side of Enid, which stranded some motorists. A street along the entrance to Vance Air Force Base also flooded briefly during this time.

Thunderstorm Wind, Grant

When
July 23, 2:50 PM CST
Where
Grant County, 1 mi W of Deer Creek
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
36.800, -97.533

Hail, Kay

When
July 23, 3:10 PM CST
Where
Kay County, 5 mi E of Braman
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.933, -97.250

Thunderstorm Wind, Kay

When
July 23, 3:13 PM CST
Where
Kay County, 2 mi SW of Blackwell
Measured
65 kt (75 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
36.783, -97.317

Thunderstorm Wind, Kay

When
July 23, 3:15 PM CST
Where
Kay County, 2 mi NW of Blackwell
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
36.817, -97.317

Thunderstorm Wind, Kay

When
July 23, 3:25 PM CST
Where
Kay County, 4 mi SSE of Blackwell
Measured
56 kt (64 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.750, -97.250

Wind was measured by the Oklahoma Mesonet.

Thunderstorm Wind, Kay

When
July 23, 3:32 PM CST
Where
Kay County, Blackwell
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
GENERAL PUBLIC
Coordinates
36.800, -97.283

A bradford pear tree was downed.

Hail, Greer

When
July 23, 6:12 PM CST
Where
Greer County, 6 mi N of Mangum
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.967, -99.500

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2004Every state in 2004This day in weather historyWarnings in Oklahoma, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414081, 5414082, 5414143, 5414151, 5414144, 5414145, 5414146, 5414147, 5414148, 5414149, 5414150.